Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

33 year old smoker, overweight getting treated for anxiety and depression. Raised heart beat after walking

I am 33 year old female, smoker, overweight , drink 4 cups coffee per day, treated for anxiety and depression with 125mg Effexor XR daily. I ve always had a resting heart rate in the 80-100 range. In the last month, it has started jumping up to 140-150 just from walking up 15 steps or when I m out walking around while shopping. I ve also experienced severe weakness, hypersomnia , and tremors in the last month. Bloodwork showed no indication of thyroid problems or deficiencies.
Asked On : Mon, 4 Feb 2013
Answers:  2 Views:  25
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response

Welcome to HealthcareMagic Forum

Effexor contain Venlafaxine which is used for anxiety and depression. Venlafaxine is associated with cardiac side effects like increase blood pressure. Get your blood pressure while on treatment. As you are having cardiac symptoms in form of increase heart rate 140-150 BPM, it is better to rule out cardiac problem first. Although increase heart rate can occur in anxiety too.

Apart from that coffee contain caffeine which increases anxiety, BP and heart rate. It is better to slowly stop or reduce coffee use to 1-2 cup every day only, it will reduce some of your symptoms.

Following simple measures will help you:
-Healthy diet: Milk and fruits in diet.
-Daily morning walk
-Breathing exercise, yoga and meditation (which you can learn from some expert in person)

Wish you Good Health and all the best.

Dr. Ashish Mittal
Answered: Mon, 4 Feb 2013
I find this answer helpful

4 Doctors agree with this answer

Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

A heart rate of 140-150 is quite high. Though anxiety can be a cause of increased heart rate, it is important to rule out any cardiac causes also, especially, since you say that your symptoms worsen on exertion. So, if you haven't had an ECG done recently, then I suggest that you get one done.

Both nicotine and caffeine can worsen anxiety symptoms. So, it is important that you stop smoking and cut down on your coffee intake. If a complete medical and cardiac work-up is negative, then you need to discuss alternate treatment strategies with your doctor, regarding management of your anxiety.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 4 Feb 2013
I find this answer helpful

4 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor